What is the role of lipid emulsion therapy in the treatment of tricyclic antidepressant (TCA) toxicity in pediatric patients?

Updated: Mar 18, 2020
  • Author: Derrick Lung, MD, MPH; Chief Editor: Stephen L Thornton, MD  more...
  • Print
Answer

There is increasing enthusiasm for use of lipid emulsion therapy (LET) as a potential nonspecific antidote for poisonings due to lipophilic toxicants. Originally established as an antidote for local anesthetic toxicity, LET has been reportedly used with variable success in some published cases of cyclic antidepressant toxicity. [18]  In particular, there are two published pediatric cases—an intentional, self-harm ingestion of amitriptyline by a 13-year-old, and a large exploratory ingestion of dothiepin (dosulepin; a tricyclic antidepresssant available in a number of countries outside the United States) by a 20-month-old—in which ventricular tachycardia was converted to sinus tachycardia within minutes of instituting LET. [19, 20]

Current dosing recommendations have been provided by the American College of Medical Toxicologists as follows [21]

  • A 20% lipid emulsion is administered as a 1.5 ml/kg bolus over 2-3 minutes.
  • This is followed by an infusion at 0.25 ml/kg/min. After 3 minutes of this infusion rate, response to the bolus and initial infusion should be assessed.
  • If there has been a significant response, the infusion rate may be adjusted to 0.025 mL/kg/min (i.e., 1/10 the initial rate). 
  • Blood pressure, heart rate, and other available hemodynamic parameters should be recorded at least every 15 minutes during the infusion. 
  • If there is an initial response to the bolus followed by the re-emergence of instability during the lowest-dose infusion, the infusion rate could be increased back to 0.25 mL/kg/min or, in severe cases, the bolus could be repeated.
  • There is no known maximal dose, but other authors have suggested a maximum dose of 10 mL/kg.

Published experience indicates that if LET is going to be effective, then rapid and noticeable clinical improvement (eg, return of spontaneous circulation, termination of malignant dysrhythmia) should follow the initial bolus. If no effect is noted, an immediate second bolus may be considered. If there is still no observable response, further doses should not be considered unless the patient is in extremis.

LET does have several major drawbacks. For one, its mechanism of action is unclear. The most popular explanation is the “lipid sink” theory, which proposes that by introducing a new intravascular lipid “compartment,” lipophilic drugs will be attracted to the intravascular space and pulled away from target sites (eg, brain, heart).

Early reports that demonstrate rather marked increases in blood levels of drugs after receiving LET supported this theory. [22]  However, animals models show that LET is more accurately a “conduit for redistribution.” Animal models demonstrate that toxicants are redistributed among body sites. [23]

Thus, the logical, unanswered question is, Can LET cause harmful, rather than therapeutic, drug redistribution? The potential effects of redistribution of a toxicant into a more problematic end-organ site ought to be considered. Also, providers must weigh the potential effects of redistribution of therapeutic medications that critical patients are actively receiving. Fortunately, vasopressors have little lipophilicity and so should be minimally affected by LET. However, other common resuscitative medications (eg, amiodarone) are very lipophilic, and the possibility of reversing their therapeutic effects must be considered. [24]

Secondly, a number of case series and registries have suggested a range of possible adverse reactions. [25, 26]  Clearly, LET causes a hypertriglyceridemia that can sometimes render laboratory blood/serum measurements uninterpretable for up to 12 hours. Some patients sustain a pancreatitis (by elevated lipase and amylase measurements) of unclear clinical significance. Other reported possible adverse effects (eg, acute respiratory distress syndrome [ARDS]) are not clearly distinct from patients’ critical illness.

Finally, optimal (for therapy and safety) dosing is unknown. The original dosing strategy for local anesthetic toxicity continues to be used universally. It is unknown whether (and if so, how) age, body weight, toxicant, or other factors should modify dosing.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!